Texas, 2015

Hail and Damaging Wind in Texas, June 4, 2015

June 4, 2015 · NWS AMA · 2 events in 2 counties and zones

Flooding was the most significant impact from the thunderstorms which developed during the afternoon of the 4th, particularly in Hartley County. All hail reports from this particular storm were sub-severe and no larger than nickel size, although larger hail may have occurred over rural areas that this thunderstorm moved over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Flooding was the most significant impact from the thunderstorms which developed during the afternoon of the 4th, particularly in Hartley County. All hail reports from this particular storm were sub-severe and no larger than nickel size, although larger hail may have occurred over rural areas that this thunderstorm moved over. This storm did produce damaging wind gusts. Hail as large as half dollars was reported further north with the storms that affected the Kerrick area in Dallam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 5:14 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 4, 5:14 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
614 AM CDT THU JUN 4 2015

.AVIATION...
12Z TAF CYCLE
AN UPPER TROUGH WILL APPROACH THE PANHANDLES BY 00Z FRIDAY AND A
SURFACE TROUGH/DRYLINE ACROSS EASTERN NEW MEXICO WILL ALLOW FOR
ISOLATED CONVECTION TO DEVELOP MAINLY ACROSS THE WESTERN AND
CENTRAL SECTIONS OF THE PANHANDLES BETWEEN ABOUT 21Z TODAY TO 03Z
FRIDAY. OPTED TO LEAVE OUT OF THE TAF SITES DUE TO LOW CONFIDENCE IN
THE CONVECTION ACTUALLY IMPACTING ANY OF THE THREE TAF SITES. VFR
CONDITIONS WILL PREVAIL THROUGH 12Z FRIDAY. SOUTH TO SOUTHWEST WINDS
5 TO 15 KNOTS WILL INCREASE TO AROUND 15 TO 25 KNOTS WITH HIGHER
GUSTS AFTER 14Z TO 16Z TODAY...THEN BACKING AROUND TO THE SOUTH AND
SOUTHEAST AFTER 00Z TO 02Z FRIDAY. SPEEDS WILL DIMINISH TO AROUND 10
TO 15 KNOTS AFTER 06Z TO 08Z FRIDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT THU JUN 4 2015/

DISCUSSION...
THE ONLY REAL CHANGE MADE TO THE FORECAST HAS BEEN TO CALL FOR
ISOLATED THUNDERSTORMS LATE THIS AFTERNOON...WITH LOW POPS FOR SAME
RETAINED FOR THIS EVENING.  CORRIDOR OF INSTABILITY EXPECTED TO SET
UP AGAIN FROM SOUTHWEST TO NORTHEAST ACROSS FORECAST AREA.  PRE-
FRONTAL TROF ANALYZED AT 06Z FROM NEAR DALHART TO NEAR GUYMON
EXPECTED TO REMAIN VIABLE TODAY...AND TO BE POSITIONED NEAR
INSTABILITY AXIS.  MODEST MID-LEVEL VORTICITY ADVECTION THIS
AFTERNOON AND EVENING SHOULD ASSIST WITH THUNDERSTORM DEVELOPMENT.
SHEAR IS ALSO EXPECTED TO BE MAXIMIZED ALONG SAME CORRIDOR LATE THIS
AFTERNOON AND EVENING...WITH POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS.

SHEAR LOOKS TO BE QUITE A BIT WEAKER ON FRIDAY...WITH INSTABILITY
AXIS CONFINED TO NORTHWEST AND WEST SECTIONS DURING PEAK HEATING.

SATURDAY AND SATURDAY NIGHT KEPT DRY AS MID-LEVEL RIDGE AND
UNFAVORABLE LOW-LEVEL FLOW PREVAIL.  SETUP IMPROVES SUNDAY THROUGH
TUESDAY NIGHT WITH POPS RETAINED...MAINLY ACROSS NORTHERN SECTIONS
WHERE STRONGER AND COOLER MID-LEVEL FLOW EXPECTED.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/03
Hazardous weather outlook, Jun 4, 3:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT THU JUN 4 2015

OKZ001>003-TXZ001>020-042115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 AM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE DURING THE EVENING...MAINLY ACROSS THE WESTERN TWO
THIRDS OF THE PANHANDLES. STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE. THE MAIN THREATS WILL BE HAIL UP TO HALF DOLLAR SIZE AND
WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL INCREASE ACROSS MAINLY WESTERN AND
NORTHERN PORTIONS OF THE COMBINED TEXAS AND OKLAHOMA PANHANDLES
BEGINNING FRIDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK
THROUGH TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 4, 6:35 AM CST
Where
Hartley County, 4 mi SE of Hartley
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.839, -102.350

A storm chaser reported a power pole leaning at a 45 degree angle 4 miles southeast of Harley on Highway 385.

Hail, Dallam

When
June 4, 5:35 PM CST
Where
Dallam County, 2.86 mi WNW of Kerrick
Measured
1.25 in hail
Reported by
Public
Coordinates
36.490, -102.270

Half dollar size hail was reported in Kerrick, 15 miles northwest of Stratford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591570, 591568.